Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 154, NWS Wilmington, OH

July 28, 2000Scioto County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 28, 2000, 5:55 AM EDT for Scioto County, Ohio. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 2000, 5:55 AM EDT (09:55 UTC)
Expired
Jul 28, 2000, 6:45 AM EDT
In force
50 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Scioto County, OH

The radar

The Cincinnati radar (KILN), 99 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 6:35 AM EDTThunderstorm Wind 50 EOwensville, OHMore than 200 trees downed, mainly along Route 104 near Owensville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WUUS51 KILN 280956
SVRILN
OHC145-281045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
555 AM EDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCIOTO COUNTY IN OHIO...

* UNTIL 645 AM EDT...

* AT 555 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF PORTSMOUTH...MOVING
  NORTHEAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WEST PORTSMOUTH...
  ROSEMOUNT...
  PORTSMOUTH...
  NEW BOSTON...
  LUCASVILLE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND POWER POLES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:40 AM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 28, 2:40 AM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
240 AM EDT FRI JUL 28 2000

BNDRY SHWG UP ON IR SAT PIX XTNDG FM N CNTRL IND DOWN INTO SW IND
AND SHWRS AND TSTMS HAV BEGUN TO FIRE ALG IT DURG PAST HR OR SO.
MEANWHILE...LTST SFC ANLYS STILL SHWG LOW PRES OVR SRN LK MICH WITH
CDFNT XTNDG DOWN ACRS FAR WRN IND INTO SRN IL WHILE UPR LVL LOW
CONTINUES TO SPIN OVR THE LP OF MICH.

MDLS IN DECENT AGRMT SLOWLY DRPG UPR LVL LOW SOUTH AND BACK TO THE W
A LTL BIT THRU SAT WHILE SFC LOW SAGS SLOWLY S. AS A RESULT...CDFNT
DOES NOT MAKE MUCH OF AN E PUSH THRU THE DAY TDA AND SORT OF WASHES
OUT ACRS THE AREA TNGT. THIS ALLOWS WK AREA OF LLVL CONV/THETAE RDG
TO PUSH INTO WRN PORTON OF FA THRU THE LATE AFTN HRS WITH ETA SHWG A
LTL DPR MSTR ACRS THE SW. WITH DAYTIME HTG SHUD AGN SEE ADDITIONAL
AMS DSTBLZN THRU THE AFTN WITH CAPES INCRSG TO ARND 2000 J/KG. WL KP
CHC POPS GOING ACRS ENTIRE FA TDA WITH HIGHEST POPS ACRS THE W. BEST
CHC FOR PCPN SHUD BE THIS AFTN BUT BASED ON CRNT ACTVTY...MAY END UP
DRPG MAINLY AFTN WORDING.

WL LIKELY SEE SOME SHWRS AND TSTMS CONT INTO TNGT WITH BEST CHC INTO
THE EVNG HRS. BUT AGN...WL NOT TRY TO INDCT ANY TIMING AS WE CUD SEE
SOME ACTVTY OVRNGT TNGT WITH UPR LVL LOW OVRHD. MORE OF THE SAME ON
SAT AS WE SHUD SEE AMS DSTBLZ AGN SO WL CONT WITH CHC POPS. PWS
INCRS TO GREATER THAN 1.5 INCHES THRU THE AFTN AND WITH FAIRLY SLOW
MOVMT OF STORMS...CUD END UP WITH SOME HEAVY RAINERS.

AS FOR TMPS...WL NOT STRAY TOO FAR FM GUID BUT WITH FAIR AMT OF CLDS
ARND AND SOME PCPN...WL SHAVE A DGR OR TWO OFF FWC HIGHS NXT CPL
DAYS.

.ILN...NONE.

LOTT

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:50 PM EDTSevere Thunderstorm WarningILNLicking40 min
Jul 28, 12:19 PM EDTSevere Thunderstorm WarningILNPreble41 min
Jul 28, 12:33 PM EDTSevere Thunderstorm WarningILNAdams42 min
Jul 28, 12:42 PM EDTSevere Thunderstorm WarningILNDarke48 min
Jul 28, 12:52 PM EDTSevere Thunderstorm WarningILNScioto48 min
Jul 28, 1:31 PM EDTSevere Thunderstorm WarningILNFranklin44 min
Jul 28, 2:37 PM EDTSevere Thunderstorm WarningILNFairfield38 min
Jul 28, 3:34 PM EDTSevere Thunderstorm WarningILNMadison26 min
Jul 28, 5:20 PM EDTSevere Thunderstorm WarningILNMiami, Shelby55 min
Jul 28, 5:58 PM EDTSevere Thunderstorm WarningILNChampaign, Logan62 min
Jul 28, 7:02 PM EDTSevere Thunderstorm WarningILNChampaign, Union58 min
Jul 28, 7:13 PM EDTSevere Thunderstorm WarningILNClark, Madison77 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.